How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

On Emsam 9mg for 3 weeks, cry very easily, and feel irritated

This answer was rated:

On Emsam 9mg for 3 weeks, cry very easily, and feel irritated and angry most of the time. I also feel apathetic toward my husband and kids. Is it the drug or the depression?

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help.

Elliott, LPCC, NCC :

Did you have these symptoms of depression (crying, irritability, anger, apathy) before you started wearing the patches?

Elliott, LPCC, NCC :

You have been given Emsam because you have treatment resistant depression. What you have described are the symptoms of depression.

Customer: I've been in a major depression for about 3 years and Emsam is a last resort. My docs are talking ECT treatments next. So, on Emsam the irritability, anger, and apathy are new symptoms. I've mostly been varying shades of numb with all previous meds.
Elliott, LPCC, NCC :

Are you cleaning your skin well with alcohol before applying the patches?

Elliott, LPCC, NCC :

Are you avoiding chocolates and caffeine?

Customer: No, but I do apply right after shower. Should I still use the alcohol?
Customer: No caffeine, chocolate, or any other restricted foods.
Elliott, LPCC, NCC :

If you have gotten the oils off your skin with the shower then it should not make a difference.

Elliott, LPCC, NCC :

It is supposed to lessen your depression and not make it worse, but sometimes it does.

Elliott, LPCC, NCC :

I would consult with your physician right away. Are you feeling suicidal?

Elliott, LPCC, NCC :

Are you taking any other medications (including herbal)?

Customer: My crying spells have decreased from about 5-6 per day (when titrating off meds to go on Emsam and when on the 6mg patch) to about 2-3 crying spells per day on the 9mg patch. It might be helping a little? Not suicidal.
Elliott, LPCC, NCC :

How quickly did you taper off the other drug and what was it?

Customer: It's the anger and apathy that bother me the most--is it a side effect that will go away?
Elliott, LPCC, NCC :

It should, but more importantly it is recommended that you see your healthcare provider when you get these feelings with Emsam.

Customer: i took two weeks to taper off Effexor SR 150mg/day + WellbutrinXL 450mg/day + SAMe 800mg/day before I went on Emsam.
Customer: The previous mixture kept me non-suicidal and numb--was on it for about 5 months when my mood dipped and we needed to try something else.
Elliott, LPCC, NCC :

It may be due to your quick withdrawal from Effexor, which is one of the most difficult ones to withdraw from.

Elliott, LPCC, NCC :

Most people have trouble withdrawing from it. Some of my colleagues call is "side-effexor".

Elliott, LPCC, NCC :

Your symptoms are consistent with Effexor withdrawal symptoms.

Elliott, LPCC, NCC :

http://www.recoveryconnection.org/effexor/

Customer: I mistakenly didn't take my Effexor for 4 days and I was a raging homicidal maniac, but I thought that was because I stopped it suddenly.... How long should my doc have tapered me off that one?
Elliott, LPCC, NCC :

Hopefully your doctor is a psychiatrist .

Elliott, LPCC, NCC :

Not taking it for 4 days certainly threw your system off balance.

Elliott, LPCC, NCC :

There must be a balance between withdrawing from one and adding the other.

Customer: i'll check out that link. He is a psychiatrist. And that 4 days was a nightmare of anger and crazy mood swings, so I did look into Effexor withdrawal issues after that. Just thought since I've been off of it completely since 5/11/13, that any withdrawal effects would be resolved by now?
Elliott, LPCC, NCC :

You were also withdrawing from Wellbutrin and probably should not have been taking both together, although yours is apparently a difficult depression to cure.

Elliott, LPCC, NCC :

Probably, although every human body is unique in their reactions.

Elliott, LPCC, NCC :

You should talk to your doctor about your reaction.

Elliott, LPCC, NCC :

Emsam can have this negative effect. It may not be right for you.

Customer: Yes, I will. He wanted me to try the 9mg patch for another couple weeks and I'm just trying to figure out if the side effects are worth it. At least when I was just down and crying, I adored my family. Now, I'm just -- meh. About everyone and everything. And the smallest things irritate me. That is so NOT me.
Elliott, LPCC, NCC :

I suggest talking to him sooner rather than later.

Customer: thank you for your help. Just feeling desperate to make Emsam work because I'm not 100% sure about ECT yet. And we seem to be running out of pharmaceutical options. Thanks again.
Elliott, LPCC, NCC :

There is one more option which is expensive but some insurance covers it and it is a lot less intrusive that ECT and with less side effects.

Elliott, LPCC, NCC :

That is Transcranial Magnetic Stimulation (TMS).

Elliott, LPCC, NCC :

You can get a good intro here:

Elliott, LPCC, NCC :

https://en.wikipedia.org/wiki/Transcranial_magnetic_stimulation

Elliott, LPCC, NCC :

Ask your psychiatrist about it.

Customer: i looked into that and am very intrigued. I'd much rather do it, but it seems marketed at less severe depression than mine. Is it a viable option for years-long treatment-resistant patients?
Elliott, LPCC, NCC :

Absolutely.

Customer: OK, I'll look into it further then. Thank you.
Elliott, LPCC, NCC :

I shall keep you in my prayers for relief from depression and a return to a happy normal family life.

Customer: Thank you for that. Take care.
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you